Welcome to the website of ...... 

The South African Anti Drug Team

 

                                                                                                                                                                 

 

Return to Index

First Aid: (See also Bad Trips)

 

If not that serious send me an confidential e-mail: info@thesouthafricanantidrugteam.org.za

 

Some drugs can make people very drowsy. Others can lead to people being very tense and panicky. With some drugs people can overheat and become dangerously dehydrated. And in some situations people can take too much or have a bad reaction to a drug and fall unconscious. Drug use can be dangerous and it is important that you know what to do in an emergency. The lives of friends and people around you could depend on you knowing basic first aid.

 

Some people who have got into problems on drugs are only alive today because their friends knew what to do in an emergency. Others have died because the people around them panicked and didnít know what to do. Many organisations such as the Red Cross and St Johns offer free courses. Have a look in your local phone book for contact numbers.

 

Here is some basic First Aid information:

 

If a person is tense and panicky:

This tends to occur with hallucinogenic drugs like LSD and magic mushrooms but it also happens with drugs like amphetamines and ecstasy as well as high doses of cannabis, or combinations of these. If someone is really tense and panicky on drugs take the following steps:

 

1.  Calm them down and reassure them. Talk to them quietly and explain that the panicky feeling will gradually go.

2.  Keep them away from loud noises and bright lights.

3.  Help them if they over breathe - hyperventilate. When someone breathes very quickly and gasps for breath, they often get dizzy and feel sick.

 

If a person has faint or loses consciousness:

This happens mainly with downer drugs like alcohol, heroin and tranquillisers but is also quite common with solvents (glue and gas) and poppers and can happen to people who

react badly or overheat on amphetamine or ecstasy.

If it happens take the following steps:

 

1.  Put the person in the recovery position.

2.  Loosen any tight clothing that might restrict their breathing.

3.  Keep them warm by use of blankets or a coat - but not too warm. This does not apply if loss of consciousness is due to overheating as described below.

4.  Check their breathing. If they are not breathing be prepared to do mouth to mouth resuscitation.

5.  Call an ambulance as soon as possible. Explain to the ambulance crew what has happened and what you have done.

 

If a person overheats or dehydrates:

This tends to happen with drugs like amphetamine and ecstasy when people really exert themselves. These drugs raise body temperature. If people use these drugs in hot places, like clubs, body temperature goes even higher. These drugs give an energy boost and people often dance for long periods getting even hotter. As they get hotter they lose a lot of body fluids - as much as a 1/2 a litre or pint an hour. Overheating and dehydration can result. This can be very dangerous and has been the main reason for ecstasy-related deaths.

 

The warning signs include:

 

1. Cramps in legs, arms and back.

2. Failure to sweat.

3. Headaches and dizziness, vomiting.

4. Suddenly feeling very tired.

5. Feeling like urinating but not doing so when you go.

6. Fainting.

 

It can be prevented by:

 

1. Not dancing for long periods at a time.

2. Taking regular rests and relaxing in a cool area.

3. Drinking water, fruit juice or a sports drink at no more than about the rate of half a litre or pint an hour, sipping the drink regularly and avoiding alcohol.

4. Be careful of drinking too much water, this too can cause major problems, and can even be lethal.

5. Drinking or eating something that keeps the salt levels in the body up. Salty snacks, fruit juice, and sports drinks will all help to keep the body provided with the minerals it needs.

6. Wearing cool clothes and not wearing hats - hats keep heat in.

 

The Recovery Position:

 

If someone is overheating:

 

1. Move the person to a cool area - possibly outside.

2. Splash them with cold water to cool them down.

3. Remove unnecessary clothing and fan them.

4. Call an ambulance.

5. Explain to the ambulance crew, or anyone one else taking over, what has happened and what you have done.

6. If a person has an epileptic seizure: See the Epilepsy chapter for more information.

 

NB:  Ask if there is a person with medical or first aid experiance:

1.   If no person with first aid experiance call ambulance .

 

THIS PAGE TOP